Wyoming, 2011

Hail and Damaging Winds in Wyoming, August 9, 2011

August 9, 2011 · NWS CYS · 14 events in 3 counties and zones

Evening thunderstorms produced several reports of large hail and a few occurrences of wind damage in Platte, Goshen and Laramie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Evening thunderstorms produced several reports of large hail and a few occurrences of wind damage in Platte, Goshen and Laramie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 9, 12:30 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 12:30 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT TUE AUG 9 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY...

FORECAST ISSUE FOR THIS AFTERNOON IS THE CHANCE FOR SEVERE WEATHER.

EARLY CONVECTION MOVED QUICKLY OUT OF THE CWA THIS MORNING AND NOW
STARTING TO SEE FIRST SIGNS OF CONVECTION ALONG THE FRONT RANGE.
ALL INGREDIENTS ARE IN PLACE FOR A GOOD SHOW. FRONTAL BOUNDARY AT
18Z STRETCHING FROM EAST CENTRAL WYOMING INTO PANHANDLE WITH DEW
POINTS OVER 55 DEGREES POOLING IN THE PANHANDLE. CHEYENNE SAW DEW
POINT DROP SIGNIFICANTLY AS AN OUTFLOW BOUNDARY PASSED WITHIN THE
LAST HOUR. LAPS DATA SHOWING LI'S OF MINUS 6 FROM CHEYENNE EAST TO
SIDNEY AND CAPES OVER 2000 J/KG IN THIS SAME AREA. SATELLITE SHOWS
SHORT WAVE MOVING ACROSS WYOMING AS WELL AS THE JET LOCATED OVER
THE CWA SO IT SHOULD JUST BE A MATTER OF TIME BEFORE THE STORMS
TAKE OFF. SPC HAS ISSUED DISCUSSION STATING WATCH LIKELY.

AFTER CONVECTION THIS AFTERNOON AND EVENING MOIST UPSLOPE FLOW
SHOULD ALLOW FOR WIDESPREAD STRATUS DEVELOPING OVER MOST AREAS
EAST OF THE LARAMIE RANGE.

SHOULD SEE SOME CONVECTION ON WEDNESDAY AS THE LOW CLOUDS BURN OFF
BUT NOT AS STRONG AS TODAY.

COOLER TEMPERATURES FORECAST TOMORROW AS LOW CLOUDS WILL INHIBIT A
QUICK WARM UP IN THE MORNING.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
PACIFIC COOL FRONT SHOULD MOVE ACROSS THURSDAY NIGHT RESULTING IN
MAINLY DRY AND A LITTLE COOLER CONDITIONS FOR FRIDAY. UPPER RIDGE
BUILDS OVER THE ROCKY MTNS OVER THE WEEKEND ALLOWING FOR A GRADUAL
WARM-UP INTO EARLY NEXT WEEK. MONSOONAL MOISTURE SHOULD ALSO
TRICKLE INTO THE REGION OVER THE WEEKEND INTO EARLY NEXT WEEK THUS
CHANCES FOR MAINLY AFTERNOON AND EVENING CONVECTION SHOULD ALSO
INCREASE WITH UPPER FLOW GRADUALLY BACKING TO WSW AND WEAK
IMPULSES TRAVERSING THE CWA.

&&

.AVIATION...CONVECTIVE ACTIVITY THROUGH THE EVENING HOURS WILL
PRODUCE AREAS OF LOWER CEILINGS AND VISIBILITY. AFTER 10/06Z
EXPECT TO SEE IFR/LIFR CONDITIONS DEVELOP IN MOIST UPSLOPE FLOW
EAST OF THE LARAMIE RANGE.

&&

.FIRE WEATHER...NEAR CRITICAL CONDITIONS ACROSS CARBON AND ALBANY
COUNTIES WHERE RELATIVE HUMIDITY READINGS ARE IN THE MID TEENS.
ONLY SAVING GRACE IS THE FUEL STATUS. WILL CONTINUE TO MONITOR
CLOSELY. EAST OF LARAMIE RANGE THERE WILL BE STORMS WITH LIGHTNING
BUT MOISTURE LEVELS WILL PRECLUDE FIRE WEATHER CONCERNS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE WX...GRIFFITH
LONG TERM...RE
Hazardous weather outlook, Aug 9, 1:02 PM MST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
202 PM MDT TUE AUG 9 2011

WYZ101>119-101645-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
202 PM MDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

TORNADO WATCH 754 IN EFFECT UNTIL 9 PM

SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY NORTHEAST OF A CHEYENNE
TO RAWLINS LINE THIS AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE
ESPECIALLY EAST OF A CHEYENNE TO DOUGLAS LINE WHERE LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. AN ISOLATED TORNADO ALSO CANNOT BE
RULED OUT ACROSS THIS REGION. THIS ACTIVITY SHOULD BEGIN TO EXIT
SOUTHEAST WYOMING LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY ALONG AND EAST
OF THE LARAMIE RANGE ON WEDNESDAY. A FEW THESE STORMS MAY BECOME
STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL. THE NEXT SHOT OF
THUNDERSTORMS IS EXPECTED TO TAKE PLACE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-101645-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
202 PM MDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

TORNADO WATCH 754 IN EFFECT UNTIL 9 PM

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE PANHANDLE REGION THIS
AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE WHERE LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE. AN ISOLATED TORNADO ALSO
CANNOT BE RULED OUT ACROSS THIS REGION. THIS ACTIVITY SHOULD BEGIN
TO EXIT THE PANHANDLE REGION LATE THIS EVENING INTO THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY. A
FEW THESE STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND
SMALL HAIL. THE NEXT SHOT OF THUNDERSTORMS IS EXPECTED TO TAKE
PLACE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Aug 9, 4:13 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
513 PM MDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             WHEATLAND               42.05N 104.96W
08/09/2011  E0.88 INCH       PLATTE             WY   LAW ENFORCEMENT

&&

BCHAPMAN
Local storm report, Aug 9, 4:20 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
520 PM MDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             3 NE DOUGLAS            42.79N 105.35W
08/09/2011  E0.75 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Aug 9, 4:21 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT TUE AUG 9 2011

WYZ107-108-100000-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
521 PM MDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND CENTRAL GOSHEN
COUNTIES UNTIL 600 PM MDT...

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF GRAYROCKS RESERVOIR...OR 14
MILES EAST OF WHEATLAND...MOVING EAST AT 30 MPH. THE STORM PRODUCED UP
TO NICKEL SIZED HAIL IN WHEATLAND AT 508 PM.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TORRINGTON...
  VETERAN...
  LINGLE...
  YODER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4218 10407 4187 10409 4199 10481 4220 10475
TIME...MOT...LOC 2319Z 270DEG 27KT 4207 10466

MSW
Local storm report, Aug 9, 4:28 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             8 SE DOUGLAS            42.67N 105.28W
08/09/2011  E0.25 INCH       CONVERSE           WY   STORM CHASER

            HAEVY RAIN.

&&

BCHAPMAN
Local storm report, Aug 9, 4:42 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
542 PM MDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             8 SE DOUGLAS            42.67N 105.28W
08/09/2011  M0.25 INCH       CONVERSE           WY   TRAINED SPOTTER

            ALSO HEAVY RAIN

&&

MWEILAND
Local storm report, Aug 9, 4:47 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 N WHEATLAND           42.11N 104.96W
08/09/2011  M0.50 INCH       PLATTE             WY   CO-OP OBSERVER

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 119 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Platte

When
August 9, 5:20 PM MST to 5:30 PM MST
Where
Platte County, 3.46 mi WSW of Dwyer
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.215, -105.014

The hail was observed at Interstate 25 mile marker 100. The hail was so deep that WYDOT was called to plow that section of the interstate highway.

Thunderstorm Wind, Platte

When
August 9, 5:51 PM MST
Where
Platte County, 8.38 mi S of Guernsey
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.150, -104.705

A camper was blown over on a campground bordering the east side of Grayrocks Reservoir.

Thunderstorm Wind, Platte

When
August 9, 5:57 PM MST
Where
Platte County, 1.25 mi WNW of Dwyer to 0.76 mi WNW of Dwyer
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.235, -104.973

Five power poles were blown down starting just north of the intersection of Wyoming Highway 320 and U.S. Highway 26 and extending about a mile to the east.

Hail, Platte

When
August 9, 6:00 PM MST
Where
Platte County, 8.02 mi SSE of Guernsey
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.160, -104.680

Hail, Goshen

When
August 9, 6:24 PM MST
Where
Goshen County, 5 mi W of Yoder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.920, -104.397

Hail, Goshen

When
August 9, 6:25 PM MST to 6:27 PM MST
Where
Goshen County, 17 mi SW of Lingle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.956, -104.584

Ground was completely covered with hail.

Hail, Goshen

When
August 9, 6:30 PM MST
Where
Goshen County, 7.87 mi SSW of Fort Laramie
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
42.110, -104.560

Some windows were shattered.

Hail, Goshen

When
August 9, 6:31 PM MST
Where
Goshen County, 0.51 mi E of Yoder
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.920, -104.290

Hail, Goshen

When
August 9, 6:34 PM MST
Where
Goshen County, 8 mi SW of Torrington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.988, -104.290

Hail, Goshen

When
August 9, 6:35 PM MST
Where
Goshen County, 0.28 mi NE of Hawk Springs
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.783, -104.266

Hail, Goshen

When
August 9, 6:48 PM MST
Where
Goshen County, 3.39 mi ESE of Duroc
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.730, -104.160

Hail, Laramie

When
August 9, 8:44 PM MST
Where
Laramie County, 6.92 mi NW of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.230, -104.900

Hail, Laramie

When
August 9, 8:46 PM MST
Where
Laramie County, 9.8 mi N of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.290, -104.790

Hail, Laramie

When
August 9, 8:55 PM MST
Where
Laramie County, 3.41 mi ENE of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.170, -104.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323483, 323485, 323486, 323488, 323489, 323490, 323493, 323494, 323495, 323496, 323497, 323498, 323499, 323500.